In a patient with rheumatoid arthritis (RA) receiving treatment with interleukin (IL)-6 inhibitor tocilizumab, a case of antineutrophil cytoplasmic antibody (ANCA)-negative eosinophilic granulomatosis with polyangiitis (EGPA) was reported. Findings from the case study were published in Modern Rheumatology Case Reports.

An 83-year-old Japanese woman was admitted to the hospital with severe left-sided abdominal pain that persisted for 2 weeks. The patient had an approximately 30-year history of well-controlled bronchial asthma and a 13-year history of RA. Because RA disease activity was in remission with methotrexate (MTX) and a tocilizumab 8-mg/kg infusion every 4 weeks, MTX had been discontinued 3 years earlier. Further, 4 months before the patient was hospitalized, the interval of tocilizumab infusions was increased from 4 to 6 weeks.

Blood tests revealed an elevation in eosinophil counts (18,550/µL) and C-reactive protein (18.01 mg/dL), which had gradually increased over the previous 3 months. The patient’s rheumatoid factor was also elevated at 404 IU/mL. Chest radiography was indicative of a slight cardiac enlargement and pericardial effusion, suggestive of pericarditis, as seen on echocardiography. Findings from an upper gastrointestinal endoscopy revealed changes that were consistent with eosinophilic gastroenteritis.


Continue Reading

The patient was ultimately diagnosed with EGPA, with fulfilment of 4 items from the 1990 American College of Rheumatology (ACR) classification criteria and 3 major clinical findings characteristic of the course of the disease. The patient then received high-dose glucocorticoids (prednisolone; 45 mg/d), along with intravenous cyclophosphamide 500 mg twice weekly for the treatment of pericarditis and eosinophilic gastroenteritis. This treatment regimen was associated with improvement in her abdominal pain and a reduction in peripheral eosinophil counts. Pericardial effusion resolved 2 weeks later. The prednisolone dose was decreased gradually with no flare reported, and the cyclophosphamide therapy was completed after 6 administrations. The patient remained in remission with prednisolone 4 mg/day and azathioprine 50 mg/day for more than 1 year, with no recurrence of vasculitis or RA.

The patient was diagnosed with eosinophilic gastroenteritis associated with EGPA — a relatively rare disease that has been classified as a small vasculitis. EGPA is considered to be an ANCA-related vasculitis because myeloperoxidase-ANCA is found to be positive in approximately 40% to 60% of patients. The disease course of EGPA is clinically heterogeneous, with patients who test ANCA-positive and ANCA-negative displaying different characteristics.

Of note, the patient developed EGPA during IL-6 inhibition for the management of RA. The dose reduction of the IL-6 inhibitor tocilizumab through interval spacing preceded the development of EGPA, which led to IL-6 signal enhancement that may be involved in the pathogenesis of EGPA.

Authors concluded, “Examination of additional cases is needed to clarify the pathogenic role of IL-6 in allergic diseases.”

Reference

Imai Y, Kondo Y, Ishigaki S, et al. A case of eosinophilic granulomatosis with polyangiitis after prolonged intervals of an anti-interleukin-6 receptor antibody for rheumatoid arthritis. Mod Rheumatol Case Rep. Published online September 3, 2021. doi:10.1093/mrcr/rxab010